Hail, Buchanan
- When
- April 15, 7:50 PM EST
- Where
- Buchanan County, Hurley
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.417, -82.033
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 15, 6:48 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 748 PM EDT SAT APR 15 2006 .AVIATION... BOUNDARY SINKING SOUTH THROUGH HTS/CRW AT THIS TIME. ANY ISOLATED SHRA/TSRA WILL BE MAINLY ALONG AND SOUTH OF THIS BOUNDARY THROUGH THIS EVENING. DUE TO ISOLATED NATURE...DID NOT INCLUDE IN TAFS AT THIS TIME. VFR CONDITIONS EXPECTED FOR THE EVENING. BOUNDARY STALLS ACROSS COALFIELDS OVERNIGHT AND BEGINS TO LIFT NORTH AS A WARM FRONT ON SUNDAY. KEPT CIGS AT VFR LEVELS BUT INCLUDED MVFR VISIBILITIES AHEAD OF AND ALONG WARM FRONT FOR SHRA. CB MENTION FOR SCATTERED TSRA BUT EXACT TIMING OF CONVECTION STILL A BIT TRICKY. && .PREV DISCUSSION... /ISSUED 617 PM EDT SAT APR 15 2006/ SHORT TERM /REST OF TONIGHT/... SURFACE BOUNDARY INDICATED AS FINE LINE ON .5 DEGREE 88D REFLECTIVITY. YET...DRY AIR ALOFT MIXED DOWN INTO HTS-CRW VCNTY. WILL MOST LIKELY BE CANCELING THE WHOLE SEVERE THUNDERSTORM WATCH IN OUR CWA SHORTLY. PREV DISCUSSION... /ISSUED 332 PM EDT SAT APR 15 2006/ LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... MODELS IN VERY GOOD AGREEMENT WITH THE NEARLY STATIONARY NORTHWEST TO SOUTHEAST FRONTAL BOUNDARY ACROSS THE REGION SUNDAY NIGHT AND MONDAY MORNING...BEFORE A STRONG SHORT WAVE/ASSOCIATED SURFACE LOW RIDE DOWN ALONG THE FRONT AND FINALLY PUSHES IT SOUTH AND EAST BY MONDAY EVENING. GOOD AIRMASS CONTRAST EITHER SIDE OF THE FRONT. MODEL PWS...HIGH INSTABILITY AND GOOD JET DYNAMICS ASSOCIATED WITH THE SHORT WAVE ARE IMPRESSIVE. DESPITE THE SYSTEM BEING PROGRESSIVE...QPF AMOUNTS AND WET GROUND ARE SUCH THAT A CLOSE EYE WILL BE KEPT FOR WATER PROBLEMS SUNDAY NIGHT AND MONDAY. CANADIAN HIGH PRESSURE TAKES OVER FOR MONDAY NIGHT THROUGH WEDNESDAY WITH DRIER AND COOLER AIR. NEXT SYSTEM WILL AFFECT OUR AREA THE LATER PART OF THE WEEK..IN THE FORM OF AN UPPER LOW AND COLD FRONT MOVING OUT OF THE WESTERN UPPER TROUGH AND THROUGH THE WEAK CENTRAL U.S. UPPER TROUGH. THE GFS/CAN ARE MORE AGGRESSIVE THAN THE EURO MODELS IN BRINGING THE SYSTEM IN FASTER AND THEN STALLING IT ACROSS THE REGION INTO SATURDAY. HPC CONSENSUS LEANS MORE TOWARD THE GFS SOLUTION...SO THAT WARMER AND WET WEATHER IS BACK THURSDAY INTO SATURDAY. PREV DISCUSSION... /ISSUED 150 PM EDT SAT APR 15 2006/ SHORT TERM /REST OF TODAY THROUGH SUNDAY/... FRONTAL BOUNDARY SLOWLY CREEPING SOUTH ACROSS NORTHERN PART OF THE AREA MAY BE A FOCUS FOR AFTERNOON CONVECTION...BUT NOTHING REALLY SHOWING AS OF YET. GOOD INSTABILITY SOUTH OF THE FRONT COULD ALSO YIELD SOME ISOLATED STORMS THERE...AND WILL CARRY CHANCE POPS THIS AFTERNOON. FRONTAL BOUNDARY WILL SINK SOUTH THROUGH THE EVENING BEFORE STALLING ACROSS SOUTHERN PORTION OF CWA AND THEN RETURN NORTH AS A WARM FRONT ON SUNDAY. MODELS DEVELOPING SHOWERS AND THUNDERSTORMS ALONG WARM FRONT AS IT PUSHES NORTH OUT OF KENTUCKY INTO OHIO AND WEST VIRGINIA AFTER AROUND 06Z. WILL CARRY LIKELY POPS WITH FRONT AS IT MOVES NORTH ON SUNDAY. TEMPERATURES WILL BE ABLE TO COOL ACROSS THE NORTH OVERNIGHT WITH MAINLY CLEAR SKIES EARLY AND COOL HIGH PRESSURE BUILDING IN...WHILE ALONG AND SOUTH OF THE FRONT...MID CLOUDS AND HIGHER DEWPOINTS WILL PREVENT GOOD COOLING. WENT BELOW MOS UP NORTH AND ABOVE ACROSS THE SOUTH. AS WARM FRONT LIFTS NORTH ON SUNDAY...THINK SOUTHERN ZONES SHOULD BE ABLE TO WARM UP AND HAVE GONE ABOVE SPLIT THE DIFFERENCE BETWEEN GUIDANCE. WENT CLOSE TO MAV GUIDANCE BUT SLIGHTLY WARMER ACROSS THE NORTH AS CLOUDS AND PRECIPITATION SHOULD KEEP TEMPERATURES DOWN. AVIATION... FRONTAL BOUNDARY SLIDING SOUTH INTO NORTHERN AREA THIS AFTERNOON...WITH SCT CLOUDS ACROSS MUCH OF THE AREA. GENERALLY EXPECTING VFR CONDITIONS THROUGHOUT THE TAF PERIOD...ALTHOUGH IF THUNDERSTORMS DEVELOP THIS AFTERNOON...SOME BRIEF MVFR CONDITIONS ARE POSSIBLE. THE FRONTAL BOUNDARY WILL STALL OUT ACROSS SOUTHERN WEST VIRGINIA OVERNIGHT AND RETURN NORTH AS WARM FRONT SUNDAY. PRECIPITATION WILL ACCOMPANY THE FRONT AS IT MOVES NORTH AND SHOULD REACH HTS-CRW-BKW AREAS AROUND 12Z AND NORTHERN SITES BY 16Z. AT THIS TIME ONLY PLAYING SHOWERS AND ADDING CB TO CLOUD GROUP WITH UNCERTAINTY ON TIMING AND STRENGTH OF PRECIPITATION. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 502 AM EDT SAT APR 15 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160915- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 502 AM EDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING...AS A VERY WARM...MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA...AND A COLD FRONT APPROACHES FROM THE NORTHWEST. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL. WE WILL ALSO BE MONITORING HEAVY RAINFALL..IN RELATION TO WHERE HEAVY RAIN FELL OVER THE PAST TWO DAYS. AREAS THAT ALREADY GOT HIT HARD ARE MOST VULNERABLE TO FLOODING FROM ADDITIONAL HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING...NEAR AND SOUTH OF THE I64 CORRIDOR. THE MAIN THREATS WILL AGAIN BE DAMAGING WIND AND LARGE HAIL. WE WILL ALSO CONTINUE TO MONITOR WHERE THERE ARE MULTIPLE OCCURRENCES OF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. TRM / 29
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 402 PM EDT SAT APR 15 2006 WVZ016-018-027>030-037>040-046-047-152115- ROANE-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...SPENCER...GRANTSVILLE...CLAY...SUTTON... GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...SUMMERSVILLE... RICHWOOD...CRAIGSVILLE...COWEN...BUCKHANNON...PHILIPPI... BELINGTON...MARLINTON...ELKINS 402 PM EDT SAT APR 15 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... NEAR 4 OCLOCK...SHOWERS AND THUNDERSTORMS WERE DEVELOPING FROM JUST EAST OF SPENCER OF ROANE COUNTY...ON THROUGH THE GRANTSVILLE AND BURNSVILLE VICINITY OF CENTRAL WEST VIRGINIA. OTHER THUNDERSTORMS WERE BETWEEN BUCKHANNON AND ELKINS. THE RAIN WAS MOVING TOWARD THE SOUTHEAST AT AROUND 35 TO 40 MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT. OVER THE NEXT FEW HOURS...THE THUNDERSTORMS WILL LIKELY BECOME STRONGER...INCREASING THE POSSIBILITY OF LOCALIZED HAIL AND BRIEF GUSTY WINDS. SEVERE THUNDERSTORM WARNINGS MAY BE ISSUED. IF YOU ARE OUTSIDE...MONITOR THE WESTERN AND NORTHWESTERN HORIZON FOR STORM DEVELOPMENT. BE READY TO SEEK SHELTER INDOORS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
445 PM EDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL HACKER VALLEY 38.65N 80.38W
04/15/2006 E0.88 INCH WEBSTER WV CO-OP OBSERVER
&&
JFDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 750 PM EDT SAT APR 15 2006 WVZ046-160015- POCAHONTAS- 750 PM EDT SAT APR 15 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES WEST OF CASS SCENIC RAILROAD...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SNOWSHOE. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 819 PM EDT SAT APR 15 2006 VAZ004-WVZ033-160045- BUCHANAN-MCDOWELL- 819 PM EDT SAT APR 15 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF GRUNDY...OR ABOUT OVER BREAKS INTERSTATE PARK...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STACY... ROSEANN...OAKWOOD...BIG ROCK AND VANSANT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
The Charleston,WV radar (KRLX), 103 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495391.